Utah, 2011Flash Flooding and Damaging Winds in Utah, August 28 to 30, 2011
August 28 to 30, 2011 · NWS SLC · 8 events in 4 counties and zones
The return of monsoon moisture in the last week of August led to widespread showers and thunderstorms across the state of Utah, with some of these storms becoming severe or producing flash floods.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The return of monsoon moisture in the last week of August led to widespread showers and thunderstorms across the state of Utah, with some of these storms becoming severe or producing flash floods.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Aug 28, 2:51 PM MST, 54 minutes earlier.
Area forecast discussion, Aug 28, 2:51 PM MST, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
351 PM MDT SUN AUG 28 2011
.SYNOPSIS...HIGH PRESSURE NEAR THE FOUR CORNERS WILL CONTINUE TO
WEAKEN THIS EVENING WITH A WESTERLY FLOW DEVELOPING. THE VERY
MOIST AIRMASS IN PLACE WILL START TO DRY TONIGHT WITH THE SLOW
DRYING TREND CONTINUING THROUGH MONDAY.
&&
.DISCUSSION...SCATTERED SHOWERS AND THUNDERSTORMS HAVE ONCE AGAIN
FORMED ACROSS THE AREA TODAY...AS DEEP MONSOONAL MOISTURE REMAINS
IN PLACE FOR NOW. THESE STORMS HAVE PRIMARILY BEEN HEAVY
RAINERS...WITH SOME SMALL HAIL ALSO LIKELY IN THE BETTER DEVELOPED
THUNDERSTORMS. WIDESPREAD INHIBITION WAS IN PLACE EARLIER
TODAY...BUT MESOSCALE ANALYSIS INDICATES THAT MOST OF THIS
INHIBITION HAS GONE AWAY AS THE AFTERNOON HAS CONTINUED...WITH THE
ONLY EXCEPTION BEING IN FAR NORTHERN UTAH. ISOLATED TO SCATTERED
THUNDERSTORMS ARE EXPECTED IN NORTHERN UTAH THIS EVENING AS STORMS
MOVE INTO THE AREA FROM NEVADA...WITH FORMATION ALSO BEGINNING
AROUND 21Z ON THE STANSBURY AND OQUIRRH RANGES.
A SOMEWHAT DRIER AIRMASS WILL BEGIN WORKING INTO THE AREA TONIGHT
AND MONDAY...WITH NAM FORECASTED PRECIPITABLE WATER VALUES
DROPPING FROM 1.25 INCHES TODAY TO ABOUT 1.00 INCHES BY 00Z
TUESDAY...AND THEN DOWN TO ABOUT 0.6 INCHES IN MANY LOCATIONS BY
00Z WEDNESDAY. SOME UNCERTAINTY REMAINS IN THIS MOISTURE
FORECAST...AS THE GFS CONTINUES TO LEAVE MORE MOISTURE IN PLACE
THAN THE NAM OR THE ECMWF...SO HAVE KEPT SOME LOW LEVEL POPS IN
PLACE THROUGH TUESDAY AND WEDNESDAY. EITHER WAY...TODAY OR
TOMORROW SHOULD BE THE LAST DAY FOR WIDESPREAD HEAVY RAIN.
AN EVEN DRIER AND COOLER AIRMASS SHOULD MOVE INTO THE AREA FROM
THE WEST ON THURSDAY...AS A PACIFIC TROUGH BRUSHES NORTHERN
UTAH. THE ASSOCIATED COLD FRONT IS EXPECTED TO MOVE THROUGH THE
NORTHERN HALF OF THE STATE THROUGH THE DAY THURSDAY. THE ECMWF
STILL SHOWS A FAIRLY TIGHT BAROCLINIC ZONE AT 700 MB MOVING INTO
THE STATE...WITH 700 MB TEMPERATURES AS LOW AS 5 DEGREES CELSIUS
ENTERING UTAH BY 12Z FRIDAY. THE 12Z GFS HAS BACKED OFF ON THIS
SOLUTION...WITH A SIGNIFICANTLY FLATTER TROUGH MOVING THROUGH THE
WESTERN CONUS. FOR NOW...HAVE STAYED WITH THE COOLER ECMWF
SOLUTION...THOUGH DID WARM UP TEMPERATURES A COUPLE DEGREES ON
THURSDAY AS THE COLD FRONTAL PROGRESSION LOOKS TO BE A LITTLE
SLOWER THAN MODELS WERE INDICATING YESTERDAY. THIS COOLER AIRMASS
WILL BE RELATIVELY SHORT-LIVED...AS HIGH PRESSURE BUILDS ONCE
AGAIN FOR NEXT WEEKEND...AND WARMER THAN SEASONAL TEMPERATURES
RETURN TO THE GREAT BASIN.
&&
.AVIATION...THE SLC TERMINAL WILL SEE VFR CONDITIONS THROUGHOUT THE
FORECAST PERIOD. NORTHWEST WINDS WILL LIKELY PREVAIL UNTIL BETWEEN
03 AND 04Z. THERE IS A 20 PERCENT CHANCE THAT OUTFLOWS FROM ANY
NEARBY CONVECTION COULD CAUSE THE WINDS TO BECOME ERRATIC AND GUSTY.
AFTER 04Z WINDS SHOULD BE PREDOMINATELY SOUTHEAST UNLESS IMPACTED
BY NEARBY CONVECTION.
&&
.FIRE WEATHER...DEEP MOISTURE REMAINS IN PLACE ACROSS UTAH TODAY.
SCATTERED THUNDERSTORMS WILL CONTINUE INTO THE EVENING HOURS ACROSS
MUCH OF THE STATE BEFORE DIMINISHING OVERNIGHT. THESE STORMS WILL BE
CAPABLE OF PRODUCING LOCALLY HEAVY RAIN. OVERNIGHT RELATIVE
HUMIDITY RECOVERY WILL BE STRONG AGAIN TONIGHT. THE AIRMASS WILL
BEGIN TO SLOWLY DRY ON MONDAY ALTHOUGH SCATTERED AFTERNOON AND
EVENING THUNDERSTORMS ARE AGAIN EXPECTED ACROSS MUCH OF THE
DISTRICT...WITH THE EXCEPTION OF NORTHWEST UTAH WHERE ONLY ISOLATED
STORMS ARE EXPECTED. THE SLOW DRYING TREND WILL CONTINUE INTO MID
WEEK AHEAD ON AN APPROACHING STORM SYSTEM. SOUTHWEST WINDS ARE
EXPECTED TO INCREASE SUBSTANTIALLY ON WEDNESDAY AHEAD OF AN
APPROACHING COLD FRONT. THESE GUSTY WINDS COMBINED WITH DECEASING
MINIMUM RELATIVE HUMIDITY VALUES MAY RESULT IN CRITICAL FIRE WEATHER
CONDITIONS ACROSS WESTERN UTAH ON WEDNESDAY. THEREFORE...A FIRE
WEATHER WATCH HAS BEEN ISSUED FOR WEDNESDAY AFTERNOON AND EVENING.
THERE IS STILL UNCERTAINTY REGARDING HOW QUICKLY THE AIRMASS WILL
DRY OUT. HOWEVER...THE THREAT APPEARS HIGH ENOUGH TO WARRANT THE
ISSUANCE OF A FIRE WEATHER WATCH AT THIS TIME. A COLD FRONT WILL SWEEP
THROUGH MUCH OF THE STATE ON THURSDAY BRINGING A BIT OF A COOL DOWN
AND DRY AIR TO THE REGION FOR THE END OF THE WEEK.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...FIRE WEATHER WATCH FROM WEDNESDAY AFTERNOON THROUGH WEDNESDAY
EVENING FOR UTZ420-434-435-439.
WY...NONE.
&&
PUBLIC...SCHOENING
FIRE WEATHER...GRAHAM
AVIATION...STRUTHWOLF
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)Hazardous weather outlook, Aug 28, 5:25 AM MST, 10 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
625 AM MDT SUN AUG 28 2011
UTZ001>016-019>021-517-518-WYZ021-291300-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
625 AM MDT SUN AUG 28 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.
.DAY ONE...TODAY AND TONIGHT
MONSOON MOISTURE REMAINS IN PLACE ACROSS THE OUTLOOK AREA TODAY.
SHOWERS AND THUNDERSTORMS ARE AGAIN EXPECTED...MAINLY IN THE
AFTERNOON AND EVENING. HOWEVER...STORMS WILL ALSO CONTINUE ACROSS
THE SOUTH THROUGH THE MORNING.
LOCALLY HEAVY RAIN IS POSSIBLE WITH SOME OF THESE STORMS AND
THERE IS A POTENTIAL OF ISOLATED FLASH FLOODING.
THE MOISTURE WILL BEGIN TO MOVE EAST TONIGHT BUT SHOWERS AND
THUNDERSTORMS MAY CONTINUE IN SOME AREAS OVERNIGHT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
A SLOW DRYING TREND WILL BEGIN MONDAY AND CONTINUE INTO MID WEEK
BUT ENOUGH MOISTURE WILL LINGER FOR ISOLATED SHOWERS AND
THUNDERSTORMS EACH DAY THROUGH WEDNESDAY.
THERE IS A POTENTIAL FOR HAZARDOUS FIRE WEATHER CONDITIONS TO
DEVELOP OVER THE FAR NORTHWESTERN OUTLOOK AREA WEDNESDAY EXPANDING
SOUTH SOMEWHAT THURSDAY AHEAD OF A COLD FRONT.
THIS COLD FRONT WILL BRING DRIER AND COOLER CONDITIONS TO THE
NORTHERN OUTLOOK AREA THURSDAY AND FRIDAY WHILE A LITTLE MOISTURE
WILL REMAIN ACROSS THE SOUTH.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Flash Flood, Wayne
- When
- August 28, 3:45 PM MST to 7:45 PM MST
- Where
- Wayne County, 2.74 mi S of Caineville to 2.23 mi NNE of Notom
- Cause
- Heavy Rain
- Reported by
- Official NWS Observations
- Coordinates
- 38.291, -111.028
Heavy rain occurred over the northern portions of Capitol Reef National Park, particularly over Deep Creek. This caused flash flooding along the Fremont River, which was measured at 3922 cfs at the gauge near Caineville.
Thunderstorm Wind, Tooele
- When
- August 28, 5:55 PM MST to 6:00 PM MST
- Where
- Tooele County, 1.48 mi NNE of Wendover Af Aux Arpt to 2.51 mi ENE of Wendover Af Aux Arpt
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.750, -114.020
A strong thunderstorm moved over the Wendover area, with the Wendover Point of Entry sensor recording a maximum wind gust of 62 mph, and the Wendover Peak sensor recording a wind gust of 59 mph.
Thunderstorm Wind, Tooele
- When
- August 28, 6:30 PM MST
- Where
- Tooele County, 16.22 mi ESE of Gold Hill
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.120, -113.530
The Causeway sensor in the Dugway Proving Ground mesonet recorded a maximum wind gust of 62 mph.
Thunderstorm Wind, Tooele
- When
- August 28, 6:50 PM MST
- Where
- Tooele County, 20.64 mi WSW of (Dpg)michael Aaf Dug
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.110, -113.310
The West Granite sensor in the Dugway Proving Ground mesonet recorded a wind gust of 60 mph.
Flash Flood, Garfield
- When
- August 29, 1:00 PM MST to 4:00 PM MST
- Where
- Garfield County, 1.72 mi WSW of Escalante to 1.12 mi SW of Escalante
- Cause
- Heavy Rain
- Reported by
- County Official
- Coordinates
- 37.757, -111.627
Heavy rain caused flash flooding along Alvey Wash.
Flash Flood, Kane
- When
- August 29, 2:00 PM MST to 6:00 PM MST
- Where
- Kane County, 7.95 mi SSE of Adairville to 8.76 mi NW of Paria
- Cause
- Heavy Rain
- Reported by
- Park/Forest Service
- Coordinates
- 37.009, -111.883
Flash flooding occurred along the Paria River drainage, with some washes still running the morning after the event, and debris and other evidence of flash flooding observed in several other small washes.
Flash Flood, Wayne
- When
- August 30, 12:40 PM MST to 7:00 PM MST
- Where
- Wayne County, 1.78 mi E of Caineville to 4.42 mi NNE of Caineville
- Cause
- Heavy Rain
- Reported by
- Official NWS Observations
- Coordinates
- 38.328, -110.987
Heavy rain over Pleasant Creek in Capitol Reef National Park caused flash flooding. This flooding ran downstream to the Fremont River, which was measured at an increased flow of 1296 cfs near Caineville.
Thunderstorm Wind, Tooele
- When
- August 30, 7:55 PM MST to 8:10 PM MST
- Where
- Tooele County, 6.13 mi SSW of (Dpg)michael Aaf Dug to 0.53 mi E of (Dpg)michael Aaf Dug
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.100, -112.980
Three separate sensors in the Dugway Proving Ground mesonet recorded strong wind gusts with a passing thunderstorm, with a 66 mph gust observed at both the Camel Back Mountain site and Tower Grid site, as well as a 59 mph gust reported at the Ditto sensor.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tropical Storm and Flash Flooding in New York, August 28 to 31, 20114 deaths · 128 events
- Flash Flooding and Flooding in Vermont, August 28 to 31, 20112 deaths · $1.3 billion · 56 kt wind · 31 events
- Flash Flooding and Flooding in New York, August 28 to 29, 20112 deaths · $54 million · 53 kt wind · 6 events
- Tornadoes and Tropical Storm in New York, August 28, 20113 deaths · EF0 · 16 events
- Tropical Storm and Flooding in Connecticut, August 28, 20111 death · $68 million · 5 events
- Flash Flooding and Flooding in New York, August 28 to 30, 20111 death · $14 million · 50 kt wind · 26 events
- Flash Flood and Flooding in Pennsylvania, August 28, 20111 death · 1 injured · $2.1 million · 12 events
- Tropical Storm and Storm Surge in Massachusetts, August 28, 2011$59 million · 43 events
- Tropical Storm in New Hampshire, August 28, 20111 death · 2 injured · 13 events
- Tropical Storm in Connecticut, August 28, 20111 death · 2 injured · 5 events
- Flash Flooding and High Wind in Pennsylvania, August 28, 2011$24 million · 50 kt wind · 14 events
- Tropical Storm and Flash Flooding in Vermont, August 28 to 29, 20111 death · 16 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 345047, 345108, 345110, 345111, 345058, 345053, 345062, 345109.